Correlation of Genetic Polymorphism of Azathioprine Metabolizing Enzymes and Correlation to Clinical Adverse Effects
|ClinicalTrials.gov Identifier: NCT00525473|
Recruitment Status : Completed
First Posted : September 5, 2007
Last Update Posted : May 17, 2012
|Condition or disease||Intervention/treatment|
|Azathioprine Thiopurine Methyltransferase Inosine Triphosphate Pyrophosphatase Genetic Polymorphism||Drug: Azathioprine|
Dermatologists have been using azathioprine for more than 30 years. This synthetic purine analog is derived from 6-mercaptopurine. It is thought to act by disrupting nucleic acid synthesis and has recently been found to interfere with T-cell activation. The most recognized uses of azathioprine in dermatology are for immunobullous diseases, generalized eczematous disorders, and photodermatoses. Azathioprine is extensively metabolized, and only about 2% is excreted, unchanged, in the urine. Once freed of its imidazole derivative, the mercaptopurine moiety undergoes metabolism from 3 competing enzymes. Activity of the 2 catabolic enzymes thiopurine s-methyltransferase (TPMT), an enzyme with great genetic polymorphism, and xanthine oxidase (XO) produces inactive metabolites. Decreased TPMT or XO activity results in the increased production of toxic metabolites. Decreased TPMT activity is frequently a consequence of genetic polymorphisms, while decreased XO activity may be mediated by medications such as allopurinol.
Azathioprine is generally well tolerated and has a favorable therapeutic index compared with many other traditional immunosuppressants. Dose-limiting toxicity from azathioprine treatment affects up to 37% of patients. Administration of azathioprine to a patient with TPMT deficiency results in significant accumulation of thioguanine nucleotides, and it becomes clinically manifest by increased hematopoietic toxicity, with potentially grave consequences. Screening for thiopurine methyltransferase (TPMT) polymorphisms, TPMT*3A, *3C, *2 will prospectively identify approximately 10% of patients. In Chinese, the reported incidence of homozygous wild-type、heterozygote、homozygous mutation of TPMT is 95.3%, 4.7% and 0% respectively. The relationship to hematologic complication is more established, but its relationship to gastrointestinal side effects is controversial. Genetic polymorphism of the other newly identified enzyme, inosine triphosphate pyrophosphatase gene (ITPA) has also been associated with other adverse effect of azathioprine, such as flu-like symptoms, rash and pancreatitis. ITPA 94C>A allele is found at low frequency in Central/South American populations (1-2%), at a constant frequency across Caucasian and African populations (6-7%), and is highest in Asian populations (14-19%).
The aim of our study was to determine the relative contribution of, TMPT(A719G) and ITPA(C94A) mutations to the development of toxicity induced by AZA treatment in dermatology patients and to detect the correlation of these two genetic polymorphism.
Hepatotoxicity was defined by serum alanine transaminase levels greater than twice the upper normal limit (50 IU/l) and resolution after withdrawal of AZA; pancreatitis by severe abdominal pain and serum amylase > 800 IU/l; neutropenia by a neutrophil count of < 2.0 × 109 cells.
|Study Type :||Observational|
|Actual Enrollment :||166 participants|
|Official Title:||Correlation of Genetic Polymorphism of Two Azathioprine Metabolizing Enzymes and Their Correlation to Clinical Adverse Effects|
|Study Start Date :||February 2007|
|Primary Completion Date :||December 2007|
|Study Completion Date :||January 2008|
- Genetic polymorphism tests before azathioprine therapy may reduce toxicity [ Time Frame: 2008.1.1 ]current treatment to nausea/vomiting adverse effects induced by azathioprine combined with pre-therapeutic genetic screening, especially polymorphism ITPA C94A, may reduce the possibility for developing hematopoietic toxicity and/or hepatotoxicity.
Please refer to this study by its ClinicalTrials.gov identifier (NCT number): NCT00525473
|National Taiwan University Hospital|
|Taipei, Taiwan, 100|
|Principal Investigator:||Tsen-Fang Tsai, MD||National Taiwan University Hospital|